Alert archive / Kansas / Special Weather Statements in 2017

Special Weather Statement, NWS Wichita, KS

May 11, 2017Neosho County, Kansas

NWS Wichita, KS issued this special weather statement at May 11, 2017, 9:13 AM CDT for Neosho County, Kansas. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 11, 2017, 9:13 AM CDT (14:13 UTC)
Expired
May 11, 2017, 9:45 AM CDT
In force
32 min
Issued by
NWS Wichita, KS

County Neosho County, KS

The radar

The Tulsa radar (KINX), 151 km from the middle of the area, began a volume at 14:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 2.2 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2017-05-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2017-05-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 74 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1011 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
74 m²/s²
0-3 km storm-relative helicity
46 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

473 
WWUS83 KICT 111413
SPSICT

Special Weather Statement
National Weather Service Wichita KS
913 AM CDT THU MAY 11 2017
 
KSZ095-096-099-100-111445-
Montgomery KS-Wilson KS-Labette KS-Neosho KS-
913 AM CDT THU MAY 11 2017

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Northeastern Montgomery County in southeastern Kansas...
  Southeastern Wilson County in southeastern Kansas...
  Northwestern Labette County in southeastern Kansas...
  Neosho County in southeastern Kansas...

* Until 945 AM CDT

* At 906 AM CDT...National Weather Service Doppler radar was tracking
  a strong thunderstorm with locally heavy rainfall near Thayer, or 9
  miles east of Neodesha...moving northeast at 50 mph.

Hail up to the size of nickels and winds up to 50 mph are possible 
with this storm.

* Locations impacted include...
  Chanute, Neodesha, Cherryvale, Erie, Thayer, Galesburg, Sycamore,
  Earlton, Parsons Tri City Airport, Lake Parsons, Dennis, Chanute
  Airport and Big Hill Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared to take shelter in the event the storms intensify and 
become severe...or a warning is issued by the National Weather 
Service.

&&

LAT...LON 3758 9513 3722 9555 3734 9576 3774 9549
      3773 9542
TIME...MOT...LOC 1412Z 213DEG 44KT 3744 9551 

$$

ES

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this special weather statement went out at May 11, 6:51 AM CDT, 2 hours 22 minutes earlier.

Area forecast discussion, May 11, 6:51 AM CDT, 2 hours 22 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
651 AM CDT Thu May 11 2017

.SHORT TERM...(Today through Saturday night)
Issued at 251 AM CDT Thu May 11 2017

Current satellite water vapor imagery shows main upper level system
spinning over northeast New Mexico. This low pressure system will
move slowly eastward into north central Oklahoma by late this
afternoon. Expecting bulk of early morning activity to linger across
central Kansas this morning with a possible lull over southern
Kansas, however as upper level system moves eastward we should see
showers/storms redevelop with better coverage over southern
Kansas by this afternoon. There is a chance for strong/severe
storms to materialize over far southeast Kansas this afternoon,
especially if some breaks in the clouds allow better surface
heating thus boosting instability. The activity will gradually
shift east of the area for late tonight as the upper level system
continues to move away.

Dry and pleasant weather conditions will be in store for Kansas on
Friday and Saturday as upper level ridging builds across the
central plains.

.LONG TERM...(Sunday through Wednesday)
Issued at 251 AM CDT Thu May 11 2017

The warm and dry weather looks too continue for Sunday-Monday with
upper ridge gradually shifting east as upper troughing deepens over
the western states. The long range models are showing next chance of
storms possibly affecting central/south central Kansas late
Tuesday afternoon or night, as a upper level wave moves towards
the region. The weather pattern signal for Wednesday and beyond is
potentially looking more active for the Heartland. The combination
of a deep upper level low remaining just to the west and
persistent southerly winds will allow much richer Gulf of Mexico
moisture to stream northward into the region. If this signal is
preserved by the long range models then periods of thunderstorms
with severe weather is conceivable.

&&

.AVIATION...(For the 12Z TAFS through 12Z Friday morning)
Issued at 642 AM CDT Thu May 11 2017

Aviation concerns will be storm chances today and tonight.

Upper low is currently tracking east over the TX Panhandle.
Meanwhile, cold front stretches from generally southeast of the
KS Turnpike. A few storms will be possible over southern KS this
morning, but confidence is high that the more numerous storms will
arrive this afternoon over southern KS. At this time it appears
KCNU will have the best chance to experience afternoon/evening
storms with KICT on the northern fringes of this activity. This
activity will be forming along the cold front as it continues to
push south.

Some pockets of IFR ceilings will remain possible over central KS
this morning but should gradually improve early this afternoon as
drier air starts to work into the area. Confidence in how far
south these lower ceilings make it is very low at this time. So
won't hit too hard for KHUT-KICT or KCNU.

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    69  50  73  49 /  60  40   0   0
Hutchinson      66  47  73  47 /  50  20   0   0
Newton          67  48  73  48 /  50  30   0   0
ElDorado        70  50  72  49 /  60  50   0   0
Winfield-KWLD   73  51  73  49 /  70  50   0   0
Russell         61  44  74  47 /  70  10   0   0
Great Bend      61  44  73  47 /  50  10   0   0
Salina          63  46  74  48 /  50  20   0   0
McPherson       65  47  73  47 /  50  20   0   0
Coffeyville     74  54  73  49 /  80  70  10   0
Chanute         72  53  73  49 /  60  60  10   0
Iola            71  52  72  49 /  60  60   0   0
Parsons-KPPF    73  54  73  49 /  70  70  10   0

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...CDJ
LONG TERM...CDJ
AVIATION...RBL
Hazardous weather outlook, May 11, 5:20 AM CDT, 3 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
520 AM CDT Thu May 11 2017

KSZ032-033-047>053-067>072-082-083-091>096-098>100-121030-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
520 AM CDT Thu May 11 2017

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Today and Tonight

A few strong to severe thunderstorms will be possible for this
afternoon and early evening across Southeast Kansas. Quarter size
hail and damaging winds around 60 mph will be possible from the
stronger storms.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Another weather system is expected to move out in the central plains
on Tuesday. A few severe thunderstorms will be possible across
central and south central for Tuesday afternoon and evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated today or tonight.

&&

For a graphical version of this information, see our webpage at:
http://weather.gov/wichita/hwo/

In the hours before

Special weather statement, May 11, 4:37 AM CDT, 4 hours 36 minutes before
Special Weather Statement
National Weather Service Wichita KS
437 AM CDT THU MAY 11 2017

KSZ048>051-111000-
Ellsworth KS-Rice KS-McPherson KS-Saline KS-
437 AM CDT THU MAY 11 2017

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Southern Ellsworth County in central Kansas...
  Eastern Rice County in central Kansas...
  Northwestern McPherson County in central Kansas...
  Southwestern Saline County in central Kansas...

* Until 500 AM CDT

* At 436 AM CDT...National Weather Service meteorologists were
  tracking strong thunderstorms along a line extending from 6 miles
  northeast of Lorraine to 6 miles south of Geneseo to 6 miles
  southeast of Lyons...and moving east at 25 mph.

wind gusts up to 55 mph will be possible with these storms.

* Locations impacted include...
  Kanopolis, Marquette, Little River, Geneseo, Windom, Kanopolis Lake
  and Kanopolis State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issues by the National Weather
Service.

&&

LAT...LON 3877 9798 3869 9778 3832 9774 3823 9817
      3841 9817 3866 9836
TIME...MOT...LOC 0937Z 247DEG 23KT 3862 9823 3843 9812 3828 9812

LAWSON
Special weather statement, May 11, 5:14 AM CDT, 3 hours 59 minutes before
Special Weather Statement
National Weather Service Wichita KS
514 AM CDT THU MAY 11 2017

KSZ048-049-051-111045-
Ellsworth KS-McPherson KS-Saline KS-
514 AM CDT THU MAY 11 2017

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Northeastern Ellsworth County in central Kansas...
  Northern McPherson County in central Kansas...
  Saline County in central Kansas...

* Until 545 AM CDT

* At 513 AM CDT...National Weather Service meteorologists were
  tracking strong thunderstorms along a line extending from 6 miles
  west of Brookville to Marquette to near Windom...and moving
  northeast at 30 mph.

wind gusts up to 50 mph will be possible with these storms.

* Locations impacted include...
  Salina, Lindsborg, Marquette, Assaria, Brookville, Smolan, Windom,
  Falun, Bridgeport, Kanopolis Lake, Salina Airport and Kanopolis
  State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issues by the National Weather
Service.

&&

LAT...LON 3876 9752 3851 9741 3833 9792 3852 9792
      3852 9793 3878 9810 3896 9768
TIME...MOT...LOC 1014Z 232DEG 24KT 3878 9799 3857 9786 3842 9786

LAWSON
Special weather statement, May 11, 6:00 AM CDT, 3 hours 13 minutes before
Special Weather Statement
National Weather Service Wichita KS
600 AM CDT THU MAY 11 2017

KSZ049-051-052-111130-
McPherson KS-Marion KS-Saline KS-
600 AM CDT THU MAY 11 2017

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Eastern McPherson County in central Kansas...
  Northwestern Marion County in central Kansas...
  Eastern Saline County in central Kansas...

* Until 630 AM CDT

* At 558 AM CDT...National Weather Service meteorologists were
  tracking strong thunderstorms along a line extending from Smolan to
  5 miles north of Galva to 5 miles northwest of Moundridge...and
  moving northeast at 35 mph.

hail up to the size of dimes...and wind gusts up to 50 mph will be
possible with these storms.

* Locations impacted include...
  Salina, Hillsboro, Moundridge, Galva, Canton, Assaria, Gypsum,
  Smolan, Lehigh, New Cambria, Durham, Salina Airport, Roxbury,
  Marion Lake, Bridgeport and Kipp.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issues by the National Weather
Service.

&&

LAT...LON 3861 9737 3861 9720 3837 9710 3817 9759
      3842 9758 3884 9775 3896 9738
TIME...MOT...LOC 1059Z 216DEG 32KT 3872 9768 3846 9755 3826 9757

LAWSON
Special weather statement, May 11, 6:32 AM CDT, 2 hours 41 minutes before
Special Weather Statement
National Weather Service Wichita KS
632 AM CDT THU MAY 11 2017

KSZ052-111200-
Marion KS-
632 AM CDT THU MAY 11 2017

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Marion County in central Kansas...

* Until 700 AM CDT

* At 630 AM CDT...National Weather Service meteorologists were
  tracking strong thunderstorms along a line extending from 7 miles
  south of Carlton to near Durham to 5 miles east of Goessel...and
  moving east at 35 mph.

hail up to the size of dimes...and wind gusts up to 50 mph will be
possible with these storms.

* Locations impacted include...
  Hillsboro, Marion, Florence, Lincolnville, Ramona, Lehigh, Tampa,
  Durham, Lost Springs, Pilsen and Marion Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issues by the National Weather
Service.

&&

LAT...LON 3860 9695 3854 9693 3852 9693 3852 9682
      3835 9683 3835 9684 3824 9684 3818 9734
      3842 9729 3860 9737
TIME...MOT...LOC 1132Z 251DEG 30KT 3858 9735 3844 9722 3822 9725

LAWSON
Local storm report, May 11, 9:03 AM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE WICHITA KS
903 AM CDT THU MAY 11 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0520 PM     TSTM WND DMG     SEDAN                   37.13N 96.18W
05/10/2017                   CHAUTAUQUA         KS   TRAINED SPOTTER

            DELAYED REPORT. A 6 TO 8 INCH DIAMETER TREE LIMB WAS
            DOWNED. NO ESTIMATE ON WIND SPEED. TIME ESTIMATED FROM
            RADAR.

0520 PM     HEAVY RAIN       7 E ARKANSAS CITY       37.07N 96.91W
05/10/2017  M2.78 INCH       COWLEY             KS   COCORAHS

            RAINFALL SINCE 7AM TODAY.

0529 PM     FLOOD            SEDAN                   37.13N 96.18W
05/10/2017                   CHAUTAUQUA         KS   TRAINED SPOTTER

            DITCHES ARE FILLING UP BETWEEN SEDAN AND HOWARD ALONG
            HIGHWAY 99. VERY HEAVY RAINFALL.

0545 PM     HAIL             9 SW INDEPENDENCE       37.14N 95.83W
05/10/2017  M1.25 INCH       MONTGOMERY         KS   TRAINED SPOTTER

0600 PM     HAIL             N INDEPENDENCE          37.23N 95.71W
05/10/2017  E1.00 INCH       MONTGOMERY         KS   LAW ENFORCEMENT

            NORTH EDGE OF INDEPENDENCE.

0619 PM     TSTM WND GST     INDEPENDENCE AIRPORT    37.15N 95.78W
05/10/2017  M46.00 MPH       MONTGOMERY         KS   AWOS

0632 PM     HAIL             N PARSONS               37.34N 95.27W
05/10/2017  E0.50 INCH       LABETTE            KS   TRAINED SPOTTER

            NORTHERN EDGE OF PARSONS

0636 PM     FLOOD            INDEPENDENCE            37.23N 95.71W
05/10/2017                   MONTGOMERY         KS   LAW ENFORCEMENT

            SOME STREET FLOODING OCCURRING ACROSS THE CITY, MAINLY
            CONFINED TO THE TYPICAL FLOOD-PRONE AREAS.

0700 PM     FLOOD            SE SEDAN                37.13N 96.18W
05/10/2017                   CHAUTAUQUA         KS   TRAINED SPOTTER

            VERY HEAVY RAINFALL RATES WASHED OUT A SECTION OF COUNTY
            ROAD E ON THE SOUTHEAST EDGE OF SEDAN. THE CORRUGATED
            METAL CULVERT UNDER THE ROAD WAS LIKELY OVERWHELMED BY
            THE HIGH VOLUME OF WATER FLOWING THROUGH IT, CAUSING THE
            ROAD TO WASH OUT. ALSO, MANY LOW WATER CROSSINGS AND
            FLOOD-PRONE AREAS ARE FLOODED ACROSS THE COUNTY.

0750 PM     HEAVY RAIN       CHAUTAUQUA              37.02N 96.18W
05/10/2017  M1.41 INCH       CHAUTAUQUA         KS   TRAINED SPOTTER

&&

BDK
Special weather statement, May 11, 9:13 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service Wichita KS
913 AM CDT THU MAY 11 2017

KSZ095-096-099-100-111445-
Montgomery KS-Wilson KS-Labette KS-Neosho KS-
913 AM CDT THU MAY 11 2017

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Northeastern Montgomery County in southeastern Kansas...
  Southeastern Wilson County in southeastern Kansas...
  Northwestern Labette County in southeastern Kansas...
  Neosho County in southeastern Kansas...

* Until 945 AM CDT

* At 906 AM CDT...National Weather Service Doppler radar was tracking
  a strong thunderstorm with locally heavy rainfall near Thayer, or 9
  miles east of Neodesha...moving northeast at 50 mph.

Hail up to the size of nickels and winds up to 50 mph are possible
with this storm.

* Locations impacted include...
  Chanute, Neodesha, Cherryvale, Erie, Thayer, Galesburg, Sycamore,
  Earlton, Parsons Tri City Airport, Lake Parsons, Dennis, Chanute
  Airport and Big Hill Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.

&&

LAT...LON 3758 9513 3722 9555 3734 9576 3774 9549
      3773 9542
TIME...MOT...LOC 1412Z 213DEG 44KT 3744 9551

ES

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 10, 9:06 PM CDTAreal Flood WarningICTChautauqua, Cowley12 hr
May 10, 10:21 PM CDTSpecial Weather StatementICTRice39 min
May 11, 1:42 AM CDTAreal Flood WarningICTRice12 hr
May 11, 3:44 AM CDTSpecial Weather StatementICTRice61 min
May 11, 4:07 AM CDTSpecial Weather StatementICTRice68 min
May 11, 4:37 AM CDTSpecial Weather StatementICTEllsworth23 min
May 11, 5:14 AM CDTSpecial Weather StatementICTSaline31 min
May 11, 6:00 AM CDTSpecial Weather StatementICTSaline30 min
May 11, 6:32 AM CDTSpecial Weather StatementICTMarion28 min
May 11, 9:54 AM CDTSpecial Weather StatementICTAllen36 min
May 11, 10:56 AM CDTFlash Flood WatchICTAllen, Butler, Chautauqua, Cowley, Elk, Greenwood and 9 more12 hr
May 11, 1:26 PM CDTSpecial Weather StatementICTKingman49 min
May 11, 1:57 PM CDTSevere Thunderstorm WarningICTHarper, Kingman63 min
May 11, 2:43 PM CDTSevere Thunderstorm WarningICTHarper, Kingman62 min
May 11, 2:56 PM CDTSpecial Weather StatementICTLabette49 min
May 11, 3:13 PM CDTSevere Thunderstorm WarningICTLabette, Montgomery, Neosho, Wilson39 min
May 11, 3:37 PM CDTSevere Thunderstorm WarningICTAllen, Neosho, Wilson45 min
May 11, 3:43 PM CDTSevere Thunderstorm WarningICTKingman, Sedgwick, Sumner39 min
May 11, 3:58 PM CDTAreal Flood WarningICTHarper, Kingman26 hr
May 11, 4:32 PM CDTAreal Flood WarningICTChautauqua, Cowley, Labette, Montgomery, Neosho, Wilson26 hr
May 11, 5:11 PM CDTAreal Flood WarningICTSedgwick6 hr
May 11, 5:26 PM CDTFlash Flood WarningICTKingman, Sedgwick, Sumner5 hr
May 11, 5:38 PM CDTFlash Flood WarningICTChautauqua6 hr
May 11, 6:42 PM CDTSpecial Weather StatementICTChautauqua, Elk63 min

Nearby

Special Weather Statements in Kansas, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.